Alert archive / Texas / Tornado Warnings in 2017
Tornado Warning 27, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this tornado warning at Mar 24, 2017, 8:48 PM CDT for Grimes County, Montgomery County, Waller County, Texas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 24, 2017, 8:48 PM CDT (01:48 UTC)
- Expired
- Mar 24, 2017, 9:15 PM CDT
- In force
- 27 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Grimes County, TX, Montgomery County, TX, Waller County, TX
The radar
The Houston radar (KHGX), 116 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 24, 7:07 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 1.8 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 762 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 666 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.4
The text
As transmitted.
422
WFUS54 KHGX 250148
TORHGX
TXC185-339-473-250215-
/O.NEW.KHGX.TO.W.0027.170325T0148Z-170325T0215Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Houston/Galveston TX
848 PM CDT FRI MAR 24 2017
The National Weather Service in League City has issued a
* Tornado Warning for...
Southeastern Grimes County in southeastern Texas...
West central Montgomery County in southeastern Texas...
Northeastern Waller County in southeastern Texas...
* Until 915 PM CDT.
* At 848 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Todd Mission, or 11 miles northeast of Prairie
View, moving northeast at 20 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Pinehurst, Magnolia, Todd Mission and Plantersville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 3017 9598 3020 9600 3038 9585 3020 9572
TIME...MOT...LOC 0148Z 238DEG 16KT 3024 9591
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$1 follow-up statement
656
WWUS54 KHGX 250208
SVSHGX
Severe Weather Statement
National Weather Service Houston/Galveston TX
908 PM CDT FRI MAR 24 2017
TXC185-339-473-250217-
/O.EXP.KHGX.TO.W.0027.000000T0000Z-170325T0215Z/
Grimes TX-Montgomery TX-Waller TX-
908 PM CDT FRI MAR 24 2017
...THE TORNADO WARNING FOR SOUTHEASTERN GRIMES...WEST CENTRAL
MONTGOMERY AND NORTHEASTERN WALLER COUNTIES WILL EXPIRE AT 915 PM
CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However gusty winds are still possible with
this thunderstorm.
A tornado watch remains in effect until midnight CDT for southeastern
Texas.
Remember, a Tornado Warning still remains in effect through
Midnight.
LAT...LON 3017 9598 3020 9600 3038 9585 3020 9572
TIME...MOT...LOC 0207Z 238DEG 16KT 3027 9586
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Mar 24, 7:21 PM CDT, 1 hour 27 minutes earlier.
Area forecast discussion, Mar 24, 7:21 PM CDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
721 PM CDT Fri Mar 24 2017
.UPDATE...
A Tornado Watch is in effect for the northern two thirds of the
CWA through Midnight tonight. Discrete cells over the far
northwestern forecast area are displaying rotation (funnel cloud
reported in Brenham) and are putting down as high as 1 to 2 inch
per hour rainfall accumulations. Cells are moving quite quickly to
the northeast at around 35 mph. High resolution modeling has
thunderstorms passing across the city from roughly 9 to 11 PM. 31
&&
.PREV DISCUSSION... /ISSUED 644 PM CDT Fri Mar 24 2017/
AVIATION...
Cluster of storms has managed to get going across western portions
of se Tx. Short term hires guidance suggests this, or a portion
of, this cluster will maintain itself for the next 4-6 hours as
it treks eastward toward the I-45 corridor. Storms between CRP &
SAT have been losing their luster the past several scans & will
monitor that area to see if capping wins that battle. Appears main
time period for possible impacts to the Houston area airports
will be between 1-5z. May see another thin band of shra and/or iso
tsra develop along the front itself as it passes from CXO to the
coast between 10-14z. VFR conditions should prevail from mid
morning onward Sat. 47
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 58 78 58 84 66 / 50 10 10 10 20
Houston (IAH) 65 83 61 85 68 / 70 20 10 10 10
Galveston (GLS) 71 79 70 79 70 / 50 40 10 10 10
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Wind Advisory until 8 PM CDT this evening for the following
zones: Austin...Brazoria...Brazos...Burleson...Chambers...
Colorado...Fort Bend...Galveston...Grimes...Harris...
Jackson...Liberty...Madison...Matagorda...Montgomery...
Walker...Waller...Washington...Wharton.
GM...Small Craft Advisory until 10 PM CDT this evening for the
following zones: Coastal waters from Freeport to the
Matagorda Ship Channel out 20 NM...Coastal waters from High
Island to Freeport out 20 NM...Galveston Bay...Matagorda
Bay...Waters from Freeport to the Matagorda Ship Channel
from 20 to 60 NM...Waters from High Island to Freeport from
20 to 60 NM.
&&
Discussion...31Hazardous weather outlook, Mar 24, 4:39 AM CDT, 16 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Houston/Galveston TX 439 AM CDT Fri Mar 24 2017 TXZ163-164-176>179-198>200-213-214-238-250945- Chambers-Galveston-Grimes-Harris-Houston-Liberty-Madison- Montgomery-Polk-San Jacinto-Trinity-Walker- 439 AM CDT Fri Mar 24 2017 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight Breezy south winds will continue for much of the day and a Wind Advisory may be required later this morning. A dryline will approach the region toward evening. This feature will trigger a line of showers and thunderstorms. A few of the storms could produce strong gusty winds and frequent lightning. The areas with the higher potential for severe weather will generally be north of a Brenham to Livingston line. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A strong upper level disturbance will move across the Southern Plains on Sunday night. This feature could produce a few strong storms generally north of a Caldwell to Crockett line Sunday night. Another strong storm system will approach the region Wednesday into Wednesday night. This feature will have the potential to produce strong storms with gusty winds and heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required toward evening. GMZ330-335-350-355-370-375-250945- Coastal waters from Freeport to the Matagorda Ship Channel out 20 NM-Coastal waters from High Island to Freeport out 20 NM- Galveston Bay-Matagorda Bay- Waters from Freeport to the Matagorda Ship Channel from 20 to 60 NM-Waters from High Island to Freeport from 20 to 60 NM- 439 AM CDT Fri Mar 24 2017 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight Elevated winds and waves will continue today. A Small Craft Advisory will remain in effect today. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. TXZ195>197-210>212-226-227-235>237-250945- Austin-Brazoria-Brazos-Burleson-Colorado-Fort Bend-Jackson- Matagorda-Waller-Washington-Wharton- 439 AM CDT Fri Mar 24 2017 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight A Wind Advisory is in effect today for strong south winds. Sustained winds will likely exceed 20 mph and gusts will frequently exceed 30 mph. A dryline will approach the region toward evening. This feature will trigger a line of showers and thunderstorms. A few of the storms could produce strong gusty winds and frequent lightning. The areas with the higher potential for severe weather will generally be north of a Brenham to Livingston line. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A strong upper level disturbance will move across the Southern Plains on Sunday night. This feature could produce a few strong storms generally north of a Caldwell to Crockett line Sunday night. Another strong storm system will approach the region Wednesday into Wednesday night. This feature will have the potential to produce strong storms with gusty winds and heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required during the afternoon and evening.
In the hours before
Local storm report, Mar 24, 7:10 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
710 PM CDT FRI MAR 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 PM FUNNEL CLOUD BRENHAM 30.16N 96.40W
03/24/2017 WASHINGTON TX LAW ENFORCEMENT
FUNNEL CLOUD REPORTED BY SKYWARN OBSERVER NEAR BRENHAM
&&
EVENT NUMBER HGX1700104
KPSpecial weather statement, Mar 24, 7:24 PM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
724 PM CDT FRI MAR 24 2017
TXZ177-196>199-250130-
Walker TX-Brazos TX-Washington TX-Grimes TX-Montgomery TX-
724 PM CDT FRI MAR 24 2017
...STRONG THUNDERSTORMS ACROSS CENTRAL GRIMES...NORTHEASTERN
WASHINGTON...SOUTHEASTERN BRAZOS...NORTHWESTERN MONTGOMERY AND
SOUTHWESTERN WALKER COUNTIES THROUGH 830 PM CDT...
At 723 PM CDT, Doppler radar was tracking a strong thunderstorm over
Navasota, moving northeast at 30 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Huntsville, Navasota, Washington, New Waverly, Millican, Anderson,
Huntsville State Park, Crabbs Prairie, Roans Prairie, Richards and
Dacus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A tornado watch remains in effect until midnight CDT for southeastern
Texas.
LAT...LON 3029 9617 3043 9623 3082 9565 3055 9544
3039 9578
TIME...MOT...LOC 0023Z 236DEG 28KT 3041 9611Special weather statement, Mar 24, 7:43 PM CDT, 1 hour 5 minutes before
Special Weather Statement National Weather Service Houston/Galveston TX 743 PM CDT FRI MAR 24 2017 TXZ197-198-211-212-250130- Washington TX-Grimes TX-Waller TX-Austin TX- 743 PM CDT FRI MAR 24 2017 ...STRONG THUNDERSTORMS ACROSS NORTH CENTRAL AUSTIN...SOUTH CENTRAL GRIMES...SOUTHEASTERN WASHINGTON AND NORTHWESTERN WALLER COUNTIES THROUGH 830 PM CDT... At 743 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles southeast of Brenham, moving northeast at 30 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Brenham, Hempstead and Prairie View. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A tornado watch remains in effect until midnight CDT for southeastern Texas. LAT...LON 2998 9637 3011 9643 3032 9600 3012 9596 TIME...MOT...LOC 0043Z 246DEG 25KT 3007 9631
Special weather statement, Mar 24, 8:08 PM CDT, 40 minutes before
Special Weather Statement National Weather Service Houston/Galveston TX 808 PM CDT FRI MAR 24 2017 TXZ210-250200- Colorado TX- 808 PM CDT FRI MAR 24 2017 ...STRONG THUNDERSTORMS ACROSS CENTRAL COLORADO COUNTY THROUGH 900 PM CDT... At 808 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles east of Sublime, or 14 miles southwest of Columbus, moving northeast at 25 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Columbus, Eagle Lake, Sheridan, Altair and Rock Island. PRECAUTIONARY/PREPAREDNESS ACTIONS... && A tornado watch remains in effect until midnight CDT for southeastern Texas. LAT...LON 2980 9647 2959 9624 2940 9663 2954 9675 TIME...MOT...LOC 0108Z 240DEG 23KT 2952 9666
Local storm report, Mar 24, 8:17 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
817 PM CDT FRI MAR 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0812 PM TSTM WND DMG 4 SW HUNTSVILLE 30.67N 95.60W
03/24/2017 WALKER TX LAW ENFORCEMENT
TREES DOWN AROUND BID LAKE.
&&
EVENT NUMBER HGX1700105
BLOODLocal storm report, Mar 24, 8:18 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
818 PM CDT FRI MAR 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0814 PM TSTM WND DMG RIVERSIDE 30.85N 95.40W
03/24/2017 WALKER TX LAW ENFORCEMENT
TREES DOWN ON FM 980 AND SUNRISE LOOP
&&
EVENT NUMBER HGX1700106
BLOODThe office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 24, 7:02 PM CDT | Severe Thunderstorm Warning | HGX | Austin, Colorado, Washington | 28 min |
| Mar 24, 7:24 PM CDT | Special Weather Statement | HGX | Grimes | 66 min |
| Mar 24, 7:29 PM CDT | Severe Thunderstorm Warning | HGX | Brazos, Grimes, Montgomery | 46 min |
| Mar 24, 7:43 PM CDT | Special Weather Statement | HGX | Washington | 47 min |
| Mar 24, 7:49 PM CDT | Tornado Warning | HGX | Grimes, Montgomery, Walker | 26 min |
| Mar 24, 7:53 PM CDT | Severe Thunderstorm Warning | HGX | San Jacinto, Trinity, Walker | 52 min |
| Mar 24, 8:03 PM CDT | Tornado Warning | HGX | Montgomery, Polk, San Jacinto, Trinity, Walker | 42 min |
| Mar 24, 8:08 PM CDT | Special Weather Statement | HGX | Colorado | 52 min |
| Mar 24, 8:30 PM CDT | Severe Thunderstorm Warning | HGX | Grimes, Montgomery, Waller, Washington | 30 min |
| Mar 24, 8:31 PM CDT | Severe Thunderstorm Warning | HGX | Polk, Trinity | 44 min |
| Mar 24, 9:02 PM CDT | Special Weather Statement | HGX | Polk | 58 min |
| Mar 24, 9:11 PM CDT | Special Weather Statement | HGX | Fort Bend | 64 min |
| Mar 24, 9:17 PM CDT | Special Weather Statement | HGX | Montgomery | 28 min |
| Mar 24, 9:31 PM CDT | Severe Thunderstorm Warning | HGX | Montgomery, San Jacinto | 29 min |
| Mar 24, 9:47 PM CDT | Special Weather Statement | HGX | Harris | 58 min |
| Mar 24, 10:03 PM CDT | Special Weather Statement | HGX | Polk, San Jacinto | 57 min |
| Mar 24, 10:04 PM CDT | Severe Thunderstorm Warning | HGX | Harris, Montgomery | 41 min |
| Mar 24, 10:07 PM CDT | Severe Thunderstorm Warning | HGX | Austin, Fort Bend, Wharton | 53 min |
| Mar 24, 10:19 PM CDT | Areal Flood Advisory | HGX | Fort Bend, Harris, Montgomery, Waller | 3 hr |
| Mar 24, 10:26 PM CDT | Areal Flood Advisory | HGX | Austin, Colorado, Fort Bend, Wharton | 3 hr |
| Mar 24, 10:43 PM CDT | Small Craft Advisory | HGX | 11 hr | |
| Mar 24, 10:54 PM CDT | Special Weather Statement | HGX | Liberty | 66 min |
| Mar 24, 11:03 PM CDT | Special Marine Warning | HGX | 87 min | |
| Mar 24, 11:08 PM CDT | Special Weather Statement | HGX | Fort Bend | 52 min |
| Mar 24, 11:31 PM CDT | Severe Thunderstorm Warning | HGX | Liberty | 59 min |
| Mar 24, 11:38 PM CDT | Special Weather Statement | HGX | Harris | 37 min |
| Mar 25, 12:15 AM CDT | Special Weather Statement | HGX | Harris | 45 min |
| Mar 25, 12:18 AM CDT | Special Weather Statement | HGX | Chambers | 42 min |
| Mar 25, 12:23 AM CDT | Special Marine Warning | HGX | 67 min | |
| Mar 25, 12:36 AM CDT | Severe Thunderstorm Warning | HGX | Brazoria, Chambers, Harris, Liberty | 39 min |
| Mar 25, 12:43 AM CDT | Areal Flood Advisory | HGX | Brazoria, Chambers, Harris | 62 min |
| Mar 25, 1:21 AM CDT | Special Weather Statement | HGX | Chambers | 39 min |
| Mar 25, 1:25 AM CDT | Special Marine Warning | HGX | 50 min | |
| Mar 25, 2:05 AM CDT | Special Weather Statement | HGX | Chambers | 40 min |
| Mar 25, 5:23 AM CDT | Special Weather Statement | HGX | Montgomery | 37 min |
| Mar 25, 5:54 AM CDT | Special Weather Statement | HGX | Liberty | 51 min |
| Mar 25, 6:51 AM CDT | Special Weather Statement | HGX | Liberty | 39 min |
| Mar 25, 8:06 AM CDT | Special Weather Statement | HGX | Chambers | 39 min |
| Mar 25, 9:07 AM CDT | Special Weather Statement | HGX | Chambers | 38 min |
| Mar 25, 10:01 AM CDT | Areal Flood Advisory | HGX | Chambers, Liberty | 3 hr |
| Mar 25, 10:46 AM CDT | Small Craft Advisory | HGX | 74 min | |
| Mar 25, 11:43 AM CDT | Special Weather Statement | HGX | Chambers | 47 min |
Nearby
Tornado Warnings in Texas, 2017Every tornado warning in 2017Tornadoes in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.